Thunderstorm Wind, Washington
- When
- May 31, 4:00 PM EST
- Where
- Washington County, Belpre
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 39.280, -81.570
Trees fell onto homes and power lines.
Several short lines of showers and thunderstorms moved across portions of southeast Ohio on the last day of the month. The atmosphere was unstable with a relatively quick wind flow of 40 to 50 knots in the mid levels of the atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Several short lines of showers and thunderstorms moved across portions of southeast Ohio on the last day of the month. The atmosphere was unstable with a relatively quick wind flow of 40 to 50 knots in the mid levels of the atmosphere. One of the last convective group of showers intensified along the Ohio River near the Belpre to Parkersburg vicinity late in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 31, 2:40 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 340 PM EDT SAT MAY 31 2008 .SYNOPSIS... COLD FRONT SLOWLY DROPS SOUTH TONIGHT AND GRADUALLY MOVES THROUGH THE AREA ON SUNDAY. DRIER AIR GRADUALLY FILTERS SOUTH ON SUNDAY NIGHT...WITH HIGH TO TAKE CONTROL FOR MONDAY. ANOTHER FRONT FOR MID WEEK. && .NEAR TERM /THROUGH SUNDAY/... COLD FRONT IS NOW PUSHING ACROSS WESTERN OHIO AND STRETCHES BACK WESTWARD TO NEAR STL. AHEAD OF THIS PUSH OF THE SURFACE FRONT ANOTHER SHORTWAVE IS SLIDING THROUGH INDIANA AND IS HELPING THE FRONT AND DAY TIME HEATING TO GENERATE MORE SCATTERED CONVECTION ACROSS OHIO AND IT WILL SLIDE INTO WV LATER THIS AFTERNOON. THE NAM SHOWS THAT HIS WAVE WILL GENERATE MORE CONVECTION ACROSS NRN WV THROUGH ABOUT 2Z TO 3Z. AFTER THIS TIME...THE SHORTWAVE WILL CLEAR AND THE REGION AND THIS SHOULD ALLOW THE REGION TO FINALLY CLEAR THE THUNDERSTORMS FROM THE REGION. AFTER 3Z...WITH THE FRONT STILL TO THE NORTH...SHOULD STILL SEE THE LOW LEVEL MOISTURE LINGERING AND THE WINDS SHOULD STAY UP...BUT WITH OUT MUCH ADDITIONAL MOISTURE ABOVE 850 MB AROUND...SHOULD SEE THE CLOUDS BREAK UP AND CLEAR SOME OVER THE REST OF THE NIGHT. BUT NOT EXPECTING GOOD RADIATIVE CONDITIONS TO AGAIN RODE ON THE HIGH SIDE OF THE GUIDANCE. ON SUNDAY...THE FRONT SLOWLY BEGINS TO DROP SOUTH ACROSS THE AREA. AT THIS TIME WITH THE MOISTURE BECOMING MORE SUSPECT...THE CHANCES FOR ORGANIZED STORMS SEEMS TO BE GOING DOWN...BUT WITH ANOTHER SHORTWAVE SLIDING SE IN THE FLOW COULD SEE MORE SCATTERED SHOWERS AND TSTORMS DEVELOP IN THE AFTERNOON HOURS ALONG AND SOUTH OF THE FRONT. FOR TEMPERATURES TOMORROW...CONTINUED TO RUN ON THE HIGH SIDE OF GUIDANCE BASED ON SEE A FAIR AMOUNT OF SUN AND THE 14C TO 16C 850 MB TEMPERATURES. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... THE NAM SUITE APPEARS TO HAVE THE BEST HANDLE OF THE SHORTER TERM MODELS THIS PERIOD. THIS WILL BE A TRANQUIL PERIOD AS TRANSITORY HIGH PRESSURE SURFACE AND ALOFT MOVES ACROSS OUR AREA. ANY LEFT OVER DIURNAL SHOWERS SUNDAY AFTERNOON WILL QUICKLY DISSIPATE SUNDAY EVENING AS THE LAST SHORT WAVE EXITS. DRY WEATHER WILL THEN DOMINATE THROUGH MOST OF MONDAY NIGHT. GOING ON THE HIGH SIDE OF TEMPERATURES ...ESPECIALLY MONDAY WITH A GOOD DEAL OF SUNSHINE. && .LONG TERM /TUESDAY THROUGH SATURDAY/... ONCE AGAIN...HPC PREFERS THE ECMWF FOR DETAILS IN THIS PERIOD. THE MAIN FEATURE TUESDAY AND WEDNESDAY WILL BE A FLATTENING OF THE UPPER RIDGE OVER OUR AREA...ALLOWING AN EAST TO WEST QUASISTATIONARY FRONTAL SYSTEM TO DEVELOP ALONG THE SOUTHERN EDGE OF THE WESTERLIES. THIS SETS UP BY TUESDAY MORNING...AND PERSISTS INTO WEDNESDAY BEFORE THE LAST OF A SERIES OF SHORT WAVES TRAVERSES ALONG THIS BOUNDARY. THE GFS IS AN OUTLIER IN SETTING UP THIS BOUNDARY FURTHEST NORTH...SO PREFER THE BOUNDARY ACROSS OUR NORTHERN PORTION OF OUR AREA PER ECMWF. DEEP MOISTURE INFLOW WITH THE GULF WIDE OPEN...THERE IS A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS THE NORTHERN HALF OF OUR AREA. EXPECT ABOVE NORMAL TEMPS SOUTH OF THE BOUNDARY OVER CENTRAL AND SOUTHERN SECTIONS...CLOSER TO NORMAL ACROSS THE NORTH WITH MORE CLOUDS AND PRECIP. PRECIP WINDS DOWN LATER WEDNESDAY WITH THE DEPARTING SHORT WAVE...ALONG WITH A SLOW DISSIPATION OF THE FRONT AS STRONG HIGH PRESSURE ALOFT BUILDS OVER THE AREA. AGAIN...PREFER THE STRONGER AND MORE AMPLIFIED ECMWF WITH THIS SUMMER LIKE FEATURE SETTING UP FOR THE REMAINDER OF THE WORKWEEK. BERMUDA HIGH KEEPS LOW LEVEL MOISTURE PUMPING INTO THE AREA WITH WELL ABOVE NORMAL TEMPS FOR THE END OF THE WORKWEEK...BUT DEVELOPING CAP ALOFT WILL LIMIT DIURNAL CONVECTION TO WIDELY SCATTERED AT BEST. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... 18Z SATURDAY THRU 18Z SUNDAY... INITIAL SHORTWAVE IS SLIDING PAST THE AREA AT THIS TIME AND THE CONVECTION IS BEGINNING TO WANE AND EXIT THE NORTHEASTERN PART OF THE CWA. EXPECT THAT CKB/EKN SHOULD BE CLEAR OF THE TSTORMS BY 20Z. BEHIND THE WAVE...THE DEEP MOISTURE IS GONE SO JUST SEEING LOTS OF CU IN THE DAYTIME HEATING ACROSS OHIO AND THIS WILL MOVE EAST INTO THE REGION. SO EXPECT TO SEE VFR CONDITIONS RETURN THIS AFTERNOON AFTER 20Z AREA WIDE. BUT THE NEXT SHORTWAVE WILL BE SLIDING ACROSS THE REGION BETWEEN 22Z AND 2Z. THIS SHOULD HELP TO GENERATE MORE CONVECTION ACROSS NRN WV AND AFFECT PKB/CKB/EKN WITH MVFR TO POSSIBLY IFR CONDITIONS. FOR NOW HAVE JUST GONE TO THE MVFR LEVEL. SATELLITE DOES SHOW THAT CONVECTION IS BEGINNING IN WESTERN OHIO SO CHANCES LOOKING BETTER THAT CONVECTION WILL FORM. ONCE THE SECOND WAVE PASSES...SHOULD SEE THE SKY CLEAR BUT WITH THE FRONT STILL NORTH OF THE REGION A STRAY SHOWER COULD POP UP...BUT THE CHANCES LOOK LOW AFTER 3Z SO GENERALLY PLAYED VFR CONDITIONS OVERNIGHT. FOG COULD DEVELOP IF THE ATMOSPHERE DECOUPLES...SO ADDED SOME FOR EKN AND PKB. ON SUNDAY...SHOULD SEE MAINLY VFR CONDITIONS THROUGH 18Z...BUT COULD SEE STORMS DEVELOP IN THE AFTERNOON AS THE FRONT SLIDES SOUTH AND A SHORTWAVE MOVES THROUGH MORE STORMS COULD DEVELOP IN THE AFTERNOON. AVIATION OUTLOOK /AFTER 12Z SUNDAY/...NO SIGNIFICANT WEATHER EXPECTED.. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ESS/JMV NEAR TERM...ESS SHORT TERM...JMV LONG TERM...JMV AVIATION...ESS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 747 AM EDT SAT MAY 31 2008 OHZ066-067-076-WVZ010-011-011200- PERRY-MORGAN-WASHINGTON-PLEASANTS-TYLER- 747 AM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT SATURDAY AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>009-013>020-024>040- 046-047-011200- GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-JACKSON OH-VINTON-MEIGS- GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV- WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 747 AM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT SATURDAY AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 239 PM EDT SAT MAY 31 2008 WVZ038-046-047-311915- POCAHONTAS WV-WEBSTER WV-RANDOLPH WV- 239 PM EDT SAT MAY 31 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 239 PM EDT...A STRONG THUNDERSTORM WAS OVER CENTRAL WEBSTER COUNTY...OR ABOUT 16 MILES NORTHEAST OF RICHWOOD...MOVING EAST AT 41 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... BERGOO...MINGO...ARBOVALE...BOYER...SLATY FORK AND DUNMORE. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS OF UP TO INCH PER HOUR ARE ALSO POSSIBLE WITH THIS STORM. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
241 PM EDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM TSTM WND DMG 2 SE ST. MARYS 39.38N 81.17W
05/31/2008 PLEASANTS WV COUNTY OFFICIAL
TREES DOWN ON RT16 AT BROAD RUN.
1042 AM TSTM WND DMG 5 SE MIDDLEBOURNE 39.44N 80.84W
05/31/2008 TYLER WV COUNTY OFFICIAL
TREES DOWN.
&&
JDENTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 303 PM EDT SAT MAY 31 2008 WVZ009>011-019-020-030-031-311930- LEWIS WV-WOOD WV-DODDRIDGE WV-HARRISON WV-PLEASANTS WV-TYLER WV-RITCHIE WV- 303 PM EDT SAT MAY 31 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 303 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED OVER NORTHEASTERN RITCHIE COUNTY...OR ABOUT 27 MILES SOUTH OF NEW MARTINSVILLE...MOVING EAST AT 36 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS INCLUDE... WOLF SUMMIT...BLANDVILLE...NEW MILTON...NUTTER FARM... HIGHLAND AND PIKE. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS LINE OF STORMS. RAINFALL AMOUNTS OF UP TO ONE INCH PER HOUR CAN BE EXPECTED WITHIN THIS LINE OF STORMS. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 356 PM EDT SAT MAY 31 2008 WVZ031-039-040-047-312030- UPSHUR WV-RANDOLPH WV-HARRISON WV-BARBOUR WV- 356 PM EDT SAT MAY 31 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 356 PM EDT...A STRONG THUNDERSTORM WAS OVER SOUTHEASTERN HARRISON COUNTY...OR ABOUT 13 MILES NORTHEAST OF WESTON...MOVING EAST AT 42 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... MOATSVILLE...CENTURY...VOLGA...GALLOWAY...NESTORVILLE AND HODGESVILLE. WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS OF UP TO ONE INCH PER HOUR ARE ALSO POSSIBLE. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 359 PM EDT SAT MAY 31 2008 OHZ083-084-312030- VINTON OH-JACKSON OH- 359 PM EDT SAT MAY 31 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 359 PM EDT...A STRONG THUNDERSTORM WAS 16 MILES NORTHWEST OF WELLSTON...OR ABOUT 12 MILES SOUTHEAST OF CHILLICOTHE...MOVING EAST AT 34 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... BYER... ALLENSVILLE...ZALESKI...MCARTHUR...HAMDEN AND COALTON. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS OF UP TO ONE INCHE PER HOUR ARE ALSO POSSIBLE. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 427 PM EDT SAT MAY 31 2008 WVZ040-047-312100- RANDOLPH WV-BARBOUR WV- 427 PM EDT SAT MAY 31 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 427 PM EDT...A STRONG THUNDERSTORM WAS OVER CENTRAL BARBOUR COUNTY...OR ABOUT 22 MILES EAST OF WESTON...MOVING EAST AT 32 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... CENTURY...VOLGA...KERENS...PHILIPPI...MONTROSE AND JUNIOR. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS OF UP TO ONE INCH PER HOUR ARE ALSO POSSIBLE. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
The Charleston,WV radar (KRLX), 109 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees fell onto homes and power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96976.